Statin-Associated Cardiomyopathy Responds to Statin Withdrawal and Administration of Coenzyme Q10

Heart failure (HF) is rapidly increasing in incidence and is often present in patients receiving long-term statin therapy.
The objective was to test whether or not patients with HF on long-term statin therapy respond to discontinuation of statin therapy and initiation of coenzyme Q10 (CoQ10) supplementation.
We prospectively identified patients receiving long-term statin therapy in whom HF developed in the absence of any identifiable cause. Treatment consisted of simultaneous statin therapy discontinuation and CoQ10 supplementation (average dosage = 300 mg/d).
Main outcome measures were baseline and follow-up physical examination findings, symptom scores, echocardiograms, and plasma CoQ10 and cholesterol levels.
Of 142 identified patients with HF, 94% presented with preserved ejection fraction (EF) and 6% presented with reduced EF (< 50%). After a mean follow-up of 2.8 years, New York Heart Association class 1 increased from 8% to 79% (p < 0.0001). In patients with preserved EF, 34% had normalization of diastolic function and 25% showed improvement (p < 0.0001). In patients with reduced EF at baseline, the EF improved from a mean of 35% to 47% (p = 0.02). Statin-attributable symptoms including fatigue, muscle weakness, myalgias, memory loss, and peripheral neuropathy improved (p < 0.01). The 1-year mortality was 0%, and the 3-year mortality was 3%.
In patients receiving long-term statin therapy, statin-associated cardiomyopathy may develop that responds safely to statin treatment discontinuation and CoQ10 supplementation. Statin-associated cardiomyopathy may be a contributing factor to the current increasing prevalence of HF with preserved EF.

The Permanente Journal: Statin-Associated Cardiomyopathy Responds to Statin Withdrawal and Administration of Coenzyme Q10

Langsjoen PH, Langsjoen JO, Langsjoen AM, Rosenfeldt F. Statin-associated cardiomyopathy responds to statin withdrawal and administration of coenzyme q10. Perm J 2019;23:18.257. DOI: https://doi.org/10.7812/TPP/18.257